South Dakota, 2018

Funnel Cloud in South Dakota, June 23, 2018

June 23, 2018 · NWS ABR · 1 event in 1 county or zone

A funnel cloud was spotted in Hand county about 12 miles south of Ree Heights.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A funnel cloud was spotted in Hand county about 12 miles south of Ree Heights.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 23, 11:59 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 23, 11:59 AM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1259 PM CDT Sat Jun 23 2018

.UPDATE...
Issued at 1259 PM CDT Sat Jun 23 2018

18z aviation discussion updated below.

UPDATE Issued at 1105 AM CDT Sat Jun 23 2018

Upper low pressure area spinning over central SD this morning will
make its way slowly east and northeast into this evening. Showers
and thunderstorms have been occurring all morning near this upper
low pressure area with some radar estimates up to 2 inches in
northern Potter county. With the lift from this upper low pressure
area along with little to no cap and increasing instability with
surface heating, expect the coverage of showers and storms to
increase quite a bit into the afternoon. Already have in likely
pops and it looks good. The showers and cloud cover will also hold
temperatures down some. Still expect highs to be mostly in the
upper 70s and lower 80s. Updated forecast.

UPDATE Issued at 636 AM CDT Sat Jun 23 2018

Aviation discussion updated below for 12Z TAFs.

&&

.SHORT TERM...(Today and Tonight)
Issued at 402 AM CDT Sat Jun 23 2018

Satellite/radar imagery clearly shows a vort maxima moving northward
across north central SD into south central ND, with scattered shower
and thunderstorm activity associated with it. The surface trough is
back over western SD at this time. As the day progresses, the
surface trough will advance eastward and approach the James River by
late afternoon. All models agree fairly well in additional shower
and thunderstorm development by mid to late afternoon in and around
the James River valley, with varying degrees of areal coverage.
Although, it appears more places will get wet than not so will
continue with the fairly high precip chances. With broad upper level
low pressure over the region and a handful of shortwaves rotating
across the Dakotas, will likely see scattered activity across other
portions of the CWA as well. A ribbon of instability does set up
across the James valley this afternoon with CAPE values over 1000
J/KG. Bulk shear is lacking, although 0-1km shear is around 10 to 20
knots. CAM solutions show scattered thunderstorms developing by mid
to late afternoon, and would not be surprised if we see a
landspout/weak tornado somewhere across the CWA given the bit of low-
level wind shear aligning with a surface vorticity maxima within the
trough axis. Don't expect supercell type structured storms today
given the lack of overall bulk shear values.

High temps today are a bit tricky since we will be dealing with
periods of cloudiness along with peeks of sunshine here and there. A
bit hard to determine overall residence time of clouds in places to
determine highs. Plus, afternoon development of precipitation would
put a hold on temp climbs. That said, did favor warmer guidance,
especially in recent warm spots such as Aberdeen. Although again,
any abundance of mid-level clouds and/or precipitation would cause
highs to fall a bit short of forecast. Did increase temps a bit over
the southwest CWA as good west-northwest mixing winds develop behind
the surface trough this afternoon as warming 850mb temps move in.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM CDT Sat Jun 23 2018

We have the initial wave today in the short term, which is followed
up with a second system coming out of the rockies early Sunday,
ejecting a weak 500mb wave ahead of the main upper trough, though
there is little reflection other than some weak warm advection in
the mid levels. LCLs remain low, between 1 and 2kft, and profiles
are moist adiabatic(MLCAPE only about 500-1500j/kg) with generally
weak shear. Thus, anticipated rapid development of diabatically
driven convection from early through late afternoon before loss of
daytime heating and a well mixed atmosphere ends most precipitation.
Only threat will be for heavy rain and gusty winds with slow moving
pulse convection.

Monday, we are under the influence of the left exit region of a jet
streak, while the center of the 500mb low moves directly overhead.
The system rapidly becomes stacked late, with profiles still moist
adiabatic and with little shear. LCLs remain low - about 500ft,
however there is little CAPE. The feature makes a slow drift east
after that, with some follow on showers going into Tuesday.

Not confident with the blended POP guidance this go around. Sundays
diabatically driven generic "heat of the afternoon" convection and
about 50% coverage during the afternoon is good. After that, trended
numbers down without broad forcing overhead as the center of the
upper low is still west river. As the upper low moves overhead
Monday, guidance suggests a decent area of heavier QPF with a well
developed PV anomaly crossing east of the James. To the west of this
feature under the upper low, there will probably be some shower
activity, just not thrilled with the high numbers blended guidance
is advertising, and as such have adjusted down for the Missouri
valley and west of the James. Precipitation will probably migrate to
the east and out of the CWA quicker than advertised as well with the
weakening low.

Flow aloft is much more zonal for the middle and latter half of the
work week so we can anticipate a few weak/fast moving waves, before
flow becomes more of a southwest regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1259 PM CDT Sat Jun 23 2018

Scattered to numerous showers along with a few thunderstorms are
expected across the region through the afternoon and evening as an
upper level low pressure area spins slowly east and northeast into
the evening. Expect all airports to be affected at or in the
vicinity by these showers and storms into the evening. Expect
scattered showers to affect mainly ABR and ATY tonight into Sunday
morning. The VFR ceilings early this afternoon should lower and
become mainly low VFR/MVFR ceilings through tonight and Sunday
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Jun 23, 3:37 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
437 AM CDT Sat Jun 23 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
437 AM CDT Sat Jun 23 2018 /337 AM MDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop by mid to late
afternoon from north central South Dakota, eastward into the James
River valley and through portions of southeast and east central
South Dakota. A few storms could be marginally severe with small
hail and gusty winds. The atmosphere is such today that there
could be an isolated brief landspout or weak tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Shower and thunderstorm chances continue Sunday through early next
week. At this point, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary by mid to late afternoon
across north central South Dakota eastward into the James River
valley and over to the Watertown region.

TMT

The radar

The Aberdeen radar (KABR), 139 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hand

When
June 23, 1:10 PM CST
Where
Hand County, 12.44 mi S of Ree Hgts
Reported by
Public
Coordinates
44.340, -99.200

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771246.